Nebraska, 2009

Excessive Heat in Nebraska, June 22 to 23, 2009

June 22 to 23, 2009 · NWS OAX · 16 events in 16 counties and zones

A period of hot and very humid conditions was observed over eastern Nebraska and southwest Iowa on June 22nd and 23rd. High temperatures on the 22nd were in the lower to mid 90s and in the mid to upper 90s on the 23rd.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A period of hot and very humid conditions was observed over eastern Nebraska and southwest Iowa on June 22nd and 23rd. High temperatures on the 22nd were in the lower to mid 90s and in the mid to upper 90s on the 23rd. Overnight lows on the 23rd were in the mid to upper 70s. Dew point temperatures on the 23rd were in the mid 70s to lower 80s. The combination of the heat and humidity brought heat index values up into the 108 to 118 degree range during the afternoon of the 23rd. Since these extremely uncomfortable temperatures occurred with light winds, generally less than 10 mph, conditions became deadly for livestock, especially during the afternoon of the 23rd. It was estimated that at least 2,000 head of cattle died because of the heat in eastern Nebraska and western Iowa, most of them on the 23rd. Conditions improved a bit during the late afternoon and early evening of the 23rd when isolated thunderstorms and associated outflow brought a little cooler temperatures and increased winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 22, 2:33 AM CST, 10 hours 27 minutes earlier.

Area forecast discussion, Jun 22, 2:33 AM CST, 10 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
333 AM CDT MON JUN 22 2009

.DISCUSSION...
EXTREME HEAT THE NEXT COUPLE OF DAYS...AND IF OR WHEN TO INSERT POPS
INTO THE FORECAST...ARE THE PRIMARY FORECAST CONCERNS.

UPPER LEVEL RIDGE CENTERED OVER THE LOWER MISSISSIPPI VALLEY IS
FORECAST TO BUILD NORTHWEST INTO THE CENTRAL PLAINS TODAY...AND
REMAIN STRONG THROUGH TUESDAY. POTENT NORTHERN STREAM SHORTWAVE
SLIDING THROUGH THE NORTHERN PLAINS WILL FLATTEN NORTHERN EDGE OF
RIDGE TUESDAY NIGHT AND WEDNESDAY...WITH RIDGE BUILDING BACK NORTH
THROUGH THE END OF THE WEEK. VERY WARM TEMPERATURES AND SUPPRESSIVE
SINKING AIR IN RIDGE AXIS POINT TO HOT AND HUMID CONDITIONS WITH
VERY LOW PRECIPITATION CHANCES WHEN RIDGE IS DOMINATING EARLY AND
LATE IN THE WEEK...WITH MAIN RAIN CHANCES COMING WITH RIDGE WEAKNESS
IN THE MIDDLE OF THE WEEK.

HOWEVER...MODELS ARE STILL TRYING TO DEVELOP SCATTERED AREAS OF
CONVECTION FROM TIME TO TIME ACROSS OUR CWA MONDAY AND TUESDAY WHEN
CONCEPTUAL SYNOPTIC SCALE PATTERN SUGGESTS OTHERWISE. NAM...GFS...
ECMWF AND WRF-NMM ALL DEVELOP SOME CONVECTION MONDAY OR TUESDAY IN
EASTERN NEBRASKA OR WESTERN IOWA...BUT NO CLEAR CONSENSUS ON WHEN OR
WHERE THIS SHOULD OCCUR. LOW LEVEL MOISTURE AND LAYER INSTABILITY
WILL BOTH REMAIN HIGH MONDAY AND TUESDAY...AND SPC HAS CONTINUED
THEIR SLIGHT RISK FOR SEVERE STORMS OVER THE NORTHERN CWA THROUGH
TUESDAY MORNING. WHILE I AGREE THAT IF ANY STORMS CAN GET GOING IN
THE LATE AFTERNOON OR EARLY EVENING...THEY SHOULD GET STRONG IN A
HURRY GIVEN HIGH INSTABILITY. BUT FEEL WARMING TEMPS ALOFT WILL
SQUELCH ANY/MOST ATTEMPTS FOR CONVECTION. SO WILL GO WITH A
GENERALLY DRY FORECAST THE NEXT COUPLE OF DAYS UNTIL BRIEF
FLATTENING OF RIDGE OCCURS TUESDAY NIGHT INTO WEDNESDAY.

IN THE NEAR TERM...SCATTERED CONVECTION HAS DEVELOPED OVER OUR
SOUTHERN CWA THIS MORNING ON PERIPHERY OF UPPER LEVEL RIDGE AND IN
AREA OF STRONG MID LEVEL THETA-E ADVECTION. MID LEVEL MOISTURE PLUME
WAS NOTED ON WATER VAPOR IMAGERY EXTENDING THROUGH NORTHEAST
KANSAS...WITH ADVECTION OF 10C 700MB DEW POINTS FROM EXTRAPOLATION
OF 00Z KDDC SOUNDING. 4KM WRF-NMM SUGGESTED THIS SCENARIO...BUT WAS
A FEW HOURS TOO LATE WITH INITIATION. THIS CONVECTION SHOULD NOT
LAST MUCH PAST 12Z AS MOISTURE PLUME SHIFTS EAST...BUT WILL MONITOR
RADAR TRENDS FOR POSSIBLE INTRODUCTION INTO FORECAST. WILL ALSO
MONITOR CONVECTION MOVING INTO NORTH CENTRAL NEBRASKA FOR MORNING
MENTION FOR NORTHEAST NEBRASKA. SHORT WAVE THAT HELPED TRIGGER
THESE STORMS WAS MOVING NORTHEAST THROUGH THE DAKOTAS...SO DO NOT
EXPECT EASTWARD PUSH TO LAST MUCH LONGER. EXTRAPOLATION OF LATEST
RADAR TRENDS SAYS NORTHWEST ZONES WILL HAVE AT LEAST ISOLATED
STORMS EARLY...SO WILL ADD SMALL POPS THERE.

TEMPERATURES SHOULD BE PUSHING TRIPLE DIGITS MONDAY AND TUESDAY WITH
RIDGE BUILDING ALOFT AND PLENTY OF SUNSHINE. ETA AND GFS MOS DATA
BOTH SUGGEST THESE WARM TEMPERATURES...AND MIXING DOWN GFS/NAM TEMPS
FROM 850MB POINT TO 100+ HIGHS...ESPECIALLY TUESDAY. SURFACE DEW
POINTS SHOULD REMAIN IN THE UPPER 60S OR LOWER 70S IN THE HEAT OF
THE DAY...PUSHING APPARENT TEMPERATURES TO 105 OR GREATER.
CURRENTLY HAVE HEAT ADVISORY GOING FOR THIS AFTERNOON...AND WILL
EXPAND THAT INTO TUESDAY.

WILL ALSO MAINTAIN AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS
BEGINNING TUESDAY NIGHT AS UPPER RIDGE FLATTENS OUT AND SURFACE
BOUNDARY APPROACHES OUR NORTH. SPC DAY 2 OUTLOOK (12Z TUE-12Z WED)
PAINTS A SLIGHT RISK FOR SEVERE STORMS IN OUR NORTH. EXPECT THIS
POTENTIAL TO FAVOR THE TUESDAY NIGHT PERIOD AS TEMPS COOL ALOFT AND
FRONT MOVES CLOSER. WILL CONTINUE RAIN CHANCES INTO WEDNESDAY AND
WEDNESDAY NIGHT BEFORE WARM MID LEVEL TEMPS INVADE THE AREA AGAIN
WITH BUILDING RIDGE. DRY FORECAST AND WARMER TEMPS AGAIN SLATED FOR
THURSDAY AND FRIDAY UNDER THIS REGIME...WITH CONVECTION RETURNING
FRIDAY NIGHT INTO THE WEEKEND AS STRONGER MID LEVEL TROUGH BRINGS
COOLER MID LEVEL TEMPS INTO THE CWA.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK VALID THROUGH 23/12Z.

ISOLD TSRA DEVELOPED SOUTH OF KLNK IN THE VICINITY OF THE SFC TROF
AND THE NOSE OF THE LLJ.  THE CONVECTION HAS BECOME EVEN MORE ISOLD
AND THE LLJ IS FCST TO WEAKEN.  OF NOTE ON THE RADAR WAS A SMALL
ROGUE CELL WEST OF LNK...HOWEVER IT DID NOT LAST.  IN ADDITION THE
REGIONAL RADAR MOSAIC SHOWS AN AREA OF SHOWERS AND THUNDERSTORMS OVR
WCNTRL NEB AND THESE HAVE BEEN LIFTING NE.  THIS AREA OF TSRA PUT
OUT A NICE OUTFLOW BOUNDARY ON RADAR AND WINDS AT KONL/KANW
INCREASED TO 15-36KTS WITH THE BOUNDARY AND STORMS. THIS MORNING
KOFK WILL BE AFFECTED BY THE OUTFLOW WITH THE CONVECTION MAINLY
LIFTING NW OF KOFK.  IT WILL BE HOT WITH WRM MID LEVEL TEMPS
TODAY...WITH SOME UVV DUE TO A WEAK SHORTWAVE TROF LIFTING
NORTHEAST.  SOMETHING COULD TRY TO DEVELOP ON THE OUTFLOW BOUNDARY
AND ALSO WHERE THERE IS A GRADIENT IN THE HOTTER TEMPS/STRONGER LL
WINDS WITH HEATING INTO THE 90S TODAY...HOWEVER DUE TO LOW
CONFIDENCE WILL KEEP OUT OF THE TAF. THERE MAY BE SOME MINOR
RESTRICTIONS TO VSBYS WITH HAZE DUE TO THE HIGH RH...OTHERWISE VFR
CONDITIONS EXPECTED THRU THE PD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT TUESDAY FOR
     NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-
     088>093.

IA...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT TUESDAY FOR
     IAZ043-055-056-069-079-080-090-091.

&&

DISCUSSION...DERGAN
AVIATION...ZAPOTOCNY
Hazardous weather outlook, Jun 22, 10:40 AM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1140 AM CDT MON JUN 22 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-230645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1140 AM CDT MON JUN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT AND HUMID CONDITIONS ARE EXPECTED THIS AFTERNOON WITH HIGHS
IN THE 90S. THE HEAT INDEX WILL CLIMB INTO THE 100 TO 108 RANGE
ACROSS MUCH OF THE AREA.

THE BUILDING HEAT AND HUMIDITY THIS AFTERNOON WILL CREATE VERY
UNSTABLE CONDITIONS OVER THE SOUTHERN HALF OF THE REGION.  HOWEVER...
DUE TO WARM MID LEVEL TEMPERATURES...THUNDERSTORM REDEVELOPMENT
THIS AFTERNOON APPEARS MINIMAL. THAT SAID...IF STORMS DO MANAGE TO
DEVELOP THEY COULD CONTAIN HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND HUMID CONDITIONS WILL CONTINUE ON TUESDAY AFTERNOON. HIGH
TEMPERATURES WILL REACH THE MID AND UPPER 90S...AND WHEN COMBINED
WITH THE HUMIDITY...THE HEAT INDEX WILL CLIMB TO 105 TO 112.

THUNDERSTORMS ARE POSSIBLE FROM TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT AS A WEAK COLD FRONT DROPS INTO THE PLAINS. SEVERE STORMS
ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL.

THE NEXT CHANCE FOR STORMS WILL COME FRIDAY NIGHT THROUGH SUNDAY
AS ANOTHER COLD FRONT DROPS INTO THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

CHERMOK

In the hours before

Local storm report, Jun 22, 7:59 AM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
859 AM CDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     HAIL             1 SW ELMWOOD            40.83N 96.31W
06/22/2009  E1.00 INCH       CASS               NE   PUBLIC

            MOSTLY DIME SIZE AND SMALLER BUT A FEW UP TO QUARTER
            SIZE...ACCOMPANIED BY WINDS OF 35 TO 45 MPH.

&&

CHERMOK
Local storm report, Jun 22, 8:26 AM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
926 AM CDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 AM     HAIL             LINCOLN                 40.82N 96.69W
06/22/2009  M1.00 INCH       LANCASTER          NE   TRAINED SPOTTER

            ON WEST SIDE OF LINCOLN

&&

CHERMOK
Local storm report, Jun 22, 8:27 AM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
927 AM CDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HAIL             5 SSE SEWARD            40.85N 97.06W
06/22/2009  M2.00 INCH       SEWARD             NE   TRAINED SPOTTER

            2.25 INCH HAIL DENTED CARS

0718 AM     TSTM WND GST     3 N MILFORD             40.82N 97.05W
06/22/2009  M68.00 MPH       SEWARD             NE   MESONET

            BURLINGTON NORTHERN RAILROAD MESONET SITE.

0727 AM     HAIL             2 NW PLEASANT DALE      40.81N 96.96W
06/22/2009  M1.75 INCH       SEWARD             NE   TRAINED SPOTTER

0731 AM     HAIL             3 NE PLEASANT DALE      40.82N 96.89W
06/22/2009  M1.25 INCH       LANCASTER          NE   TRAINED SPOTTER

0741 AM     HAIL             LINCOLN                 40.82N 96.69W
06/22/2009  M1.00 INCH       LANCASTER          NE   TRAINED SPOTTER

            ON WEST SIDE OF LINCOLN

0825 AM     HAIL             1 SW ELMWOOD            40.83N 96.31W
06/22/2009  E1.00 INCH       CASS               NE   PUBLIC

            MOSTLY DIME SIZE AND SMALLER BUT A FEW UP TO QUARTER
            SIZE...ACCOMPANIED BY WINDS OF 35 TO 45 MPH.

&&

CHERMOK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 excessive heat. Local standard time, as filed.

Excessive Heat, Dodge

When
June 22, 1:00 PM CST to June 23, 5:00 PM CST
Where
Dodge forecast zone
Reported by
Official NWS Observations
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

Excessive Heat, Douglas

When
June 22, 1:00 PM CST to June 23, 5:00 PM CST
Where
Douglas forecast zone
Reported by
Official NWS Observations
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

Excessive Heat, Butler

When
June 22, 1:00 PM CST to June 23, 5:00 PM CST
Where
Butler forecast zone
Reported by
Official NWS Observations
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

Excessive Heat, Cass

When
June 22, 1:00 PM CST to June 23, 5:00 PM CST
Where
Cass forecast zone
Reported by
Official NWS Observations
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

Excessive Heat, Gage

When
June 22, 1:00 PM CST to June 23, 5:00 PM CST
Where
Gage forecast zone
Reported by
Official NWS Observations
Coordinates
40.262, -96.689 (the zone’s center; the record gives no point)

Excessive Heat, Jefferson

When
June 22, 1:00 PM CST to June 23, 5:00 PM CST
Where
Jefferson forecast zone
Reported by
Official NWS Observations
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

Excessive Heat, Johnson

When
June 22, 1:00 PM CST to June 23, 5:00 PM CST
Where
Johnson forecast zone
Reported by
Official NWS Observations
Coordinates
40.393, -96.265 (the zone’s center; the record gives no point)

Excessive Heat, Lancaster

When
June 22, 1:00 PM CST to June 23, 5:00 PM CST
Where
Lancaster forecast zone
Reported by
Official NWS Observations
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Excessive Heat, Nemaha

When
June 22, 1:00 PM CST to June 23, 5:00 PM CST
Where
Nemaha forecast zone
Reported by
Official NWS Observations
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

Excessive Heat, Otoe

When
June 22, 1:00 PM CST to June 23, 5:00 PM CST
Where
Otoe forecast zone
Reported by
Official NWS Observations
Coordinates
40.649, -96.135 (the zone’s center; the record gives no point)

Excessive Heat, Pawnee

When
June 22, 1:00 PM CST to June 23, 5:00 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
40.132, -96.237 (the zone’s center; the record gives no point)

Excessive Heat, Richardson

When
June 22, 1:00 PM CST to June 23, 5:00 PM CST
Where
Richardson forecast zone
Reported by
Official NWS Observations
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

Excessive Heat, Saline

When
June 22, 1:00 PM CST to June 23, 5:00 PM CST
Where
Saline forecast zone
Reported by
Official NWS Observations
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

Excessive Heat, Sarpy

When
June 22, 1:00 PM CST to June 23, 5:00 PM CST
Where
Sarpy forecast zone
Reported by
Official NWS Observations
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

Excessive Heat, Saunders

When
June 22, 1:00 PM CST to June 23, 5:00 PM CST
Where
Saunders forecast zone
Reported by
Official NWS Observations
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Excessive Heat, Seward

When
June 22, 1:00 PM CST to June 23, 5:00 PM CST
Where
Seward forecast zone
Reported by
Official NWS Observations
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167830, 167831, 167832, 167833, 167834, 167835, 167836, 167837, 167838, 167839, 167840, 167841, 167842, 167843, 167844, 167845.